Can antacids cause allergies?

News

WJTV- When we get heartburn we are accustomed to getting relief from over-the-counter, or even prescription drugs.

As Britt Conway explains, it turns out that some of these medications may actually cause allergies.

You’ve just finished your favorite Italian dish, and now heartburn starts to set in. No worries, just grab some over-the-counter antacids to relieve your symptoms.

But, when we do that we might end up causing another problem, allergies. That’s according to a new study from the Medical Journal: Nature Communications.

Because our stomachs have a delicate balance of acids and enzymes, some antacids can throw off immune systems, triggering an allergy that wasn’t even there before.

Though it is not entirely understood how these medications may contribute to allergies, the research shows that antacids can disrupt normal stomach functions for the digestion of food, and even the immune system, which potentially causes a further side effects.


Antacids have also been linked to increased risk of stroke, kidney failure and early death.


So experts suggest that some should avoid them, or just stop eating foods that you know are going to cause you heartburn.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.